Healthwatch 16: Fatty Liver

GEISINGER MEDICAL CENTER -- It's another consequence of the growing obesity problem in the United States: liver disease.

Just like people, livers can actually get fat.

At Geisinger Medical Center there is research underway on the best way to treat the problems that come with a fatty liver.

"I was just throwing up constantly," Stephanie Culp recalled. "I didn't have no fever or nothing, just throwing up every day."

It was that sickness two years ago that got Stephanie Culp of Sunbury to seek medical help and that led her to find out she had a problem with her liver -- a fatty liver.

"You could have it and not even know you have it."

Doctors aren't sure Stephanie's vomiting was connected to her liver but tests showed her liver was not only fatty but starting to become diseased.

About 30 to 40 percent of people in the U.S. have a fatty liver. Doctors say it is directly related to the obesity epidemic.

But instead of fat accumulating on the body, Dr. Sandeep Khurana at Geisinger says it starts to damage the liver itself.

"In the liver, fat actually gets inside the liver cells. It makes the liver cells look fatty," Dr. Kaurana explained.

When those fat cells start to damage the liver, it can lead to cirrhosis and liver cancer and cause identical problems to the liver of an alcoholic without ever having a drink.

"Being overweight is the most significant risk factor for it, so weight loss really helps. That data is very clear," Dr. Khurana added.

But what if diet doesn't work?

Stephanie is part of a clinical study at Geisinger to see what medical treatments can help. She takes an over-the-counter Vitamin E every day and has also been testing a medical injection to see if that can halt the liver damage.

"I've been taking a shot every morning and it's helping. I got my results today and everything is improving so it's good!" she said.

The clinical study at Geisinger is testing several medications.

Most fatty liver problems show no symptoms and are caught through routine testing.

If you have concerns, talk to your physician.